Sticky Blood-Hughes Syndrome Support
8,242 members8,440 posts

Metformin and warfarin

I have APS and take warfarin to keep my INR between 3-4. I have recently been diagnosed as Type 2 diabetic and put on Metformin. Since being on Metformin my INR has dropped to 1.8 last week and 2.2 this week. Has anyone else had problems taking these two drugs together.

10 Replies
oldestnewest

Many medications will interact with warfarin. The pharmacist should have advised you as should the Dr who put you on the medication. You will need to monitor your INR much more closely until your body learns to adjust to the new medication as it may mean an adjustment to your dose.

1 like
Reply

I was assured by my GP, the pharmacist and the warfarin clinic that Metformin categorically did not interfere with warfarin and was therefore safe to take. I take on board what you mention but I was wondering if anyone else had had the same reaction that I have. I have come off Metformin as I was not happy taking it. Everybody else appeared to suffer from diarrhoea but I, to be different, ended up with constipation. As I also take co-codamol and Movicol I think the diarrhoea might have been more desirable !! Thank you for your kindness.

1 like
Reply

I found this in Diabetes UK's Forum. Its seems you are not alone with this issue. Just because they say there are not interactions does not mean there will not be. Any drugs will alter the way your body metabolises warfarin and that will affect your INR. When they talk about interactions I think they mean causing side effects. This should be purely whist your body adjusts both to the Metformin and the two drugs together.

diabetes.co.uk/forum/thread...

1 like
Reply

Hi MaryH, I'm on metformin, BP meds, hydroxychloroquine and sometimes co-codamol. The metformin did upset my digestive system for a while but it's best to try to keep at it for at least a month. It is easy to get into the habit of reacting to the different problems associated with these drugs and you end up taking 'a' to counter 'b' and 'c' to stop 'b' happening etc. Try having a go with pro and prebiotics rather than the drug equivalent for the digestive problems. I must admit when I ask if there are interactions with warfarin both my GP and pharmacist normally says 'no you should be ok'. I found the best thing I have done is to buy my own testing machine, the 'Roche' one as my INR is all over the place. It gives me piece of mind especially if I have headaches or pain, I'm paranoid about clots - I had thrombosis in my brain due to APS. Hope you get sorted.

Reply

I also did not get stomach issues with the Metformin MaryH. But I have weird bowel issues. I can have normal bowl, then locked up, then diarrhea all in the same day. Being on painkillers helped me though. I went from going to the bathroom 12 times a day to having days when I don't go at all and having to take laxatives. It cured my irritable bowel disorder. Weird how all these meds mess with the body. Sometimes side-effects are nice.

Reply

I googled it and the first thing that came up said exactly what ApsnotFab says it affects the way Warfarin is metabolised and you can expect your Inr to drop noticeably. These days I google everything regarding interactions of any new drugs, best to be prepared. I have to take Morphine for my knee pain and was assured there was no interaction but every time I alter the dose of Morphine I have to adjust my Warfarin and test my Inr every second day until it's back where it belongs.

2 likes
Reply

I agree with the advice given by APsnotFab and I am sure over time it will settle down, however in the mean time detailed monitoring for a while. MaryF

2 likes
Reply

Also, be careful if they every try and put you on sulfa drugs. The ones like Glipizide or Glimipride, I believe they are called. They are the class of meds that stimulate the pancreas to produce more insulin. Warfarin can cause these class of meds to lower your blood sugar so low you can fall down unconscious and break bones. I am also a Type 2 Diabetic and take 2000 Mgs of Metformin daily. I never noticed it messing with my INR, but maybe it does in some people. I also use up to 50 units of fast acting Insulin per day with my evening meal. I eat 1 low/no carb meal for breakfast, skip lunch, then I eat whatever I want for dinner. I just use the fast acting Insulin to lower the blood sugar spikes after my meals. I sometimes have perfect blood sugar 1 hour after the meal, sometimes my BG is high for an hour or two, but always returns to normal after 3 hours. Whereas without the Insulin, my blood sugar would remain high for over 7 hours. I have normal blood sugar in between meals as long as I fast between meals. The next class of meds they will put you on is the Sulfa drugs if the Metformin does not adequately control your blood sugar. Depending on how high your BG is, or how long you went undiagnosed, going on an extremely low carb diet can eliminate the need for even Metformin. I can maintain completely normal blood sugar levels if I stay on a diet of 50-60 net grams of carbohydrate per day. I just cannot adhere to such a strict diet. I simply love food too much so I stay on my Insulin. For me also, the Metformin does not lower my post meal blood sugar, it only lowers my fasting blood sugar levels from 130 "without the Met" to "100 and under with the Met!" I hope you find your way around with the diabetes and learn what works best for you to get it under control. There is a book by Dr. Bernstein that shows you how to use diet to "not cure diabetes" but to reverse the symptoms of the disease without meds, or while using a minimal amount of meds. You can also go to a site called TUdiabetes and get a lot of good information about diet and blood sugar control there. I'm just crazy and continue to eat hamburgers and pizza while using my Insulin instead of diet. It's what works for me though. We are all different in how we manage our diseases.

Reply

I also second what APSnotfab and MarryF stated that your INR will get used to the Metformin and settle down over time. Once you build up the Metformin in your system and get used to the dose, your INR will stabilize. Metformin is a long acting medication like the Warfarin is and it takes time to build up in your system. Are you having any stomach upset with Metformin? A lot of people can have up to a month of unpleasant stomach issues before they get used to the Med. I am completely opposite. I can take 1000 Mgs of regular "not the extended release version of Met" on an empty stomach and have absolutely zero stomach issues. My stomach is made out of steel lol. Any how, I hope some of the info you have received on here helps you. Just know that my INR has been stable for a long time and I am on Metformin.

Reply

Thanks to all who answered my question regarding Metformin and warfarin. I am truly grateful for all who took the time to answer, you are a wonderful group of people Thanks xxxxxxxxxxxxxxxxxxxxxxx

Reply

You may also like...